Arkansas, 2009

Hail and Damaging Wind in Arkansas, February 26 to 27, 2009

February 26 to 27, 2009 · NWS LZK · 20 events in 12 counties and zones

A cold front approached Arkansas from the northwest during the afternoon of the 26th. By the afternoon hours, thunderstorms began developing in Missouri and built to the southwest toward Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front approached Arkansas from the northwest during the afternoon of the 26th. By the afternoon hours, thunderstorms began developing in Missouri and built to the southwest toward Arkansas. The storms swept across the state from the evening of the 26th to the afternoon of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 26, 5:40 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 26, 5:40 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
540 PM CST THU FEB 26 2009

.AVIATION...
OVERALL VFR CEILINGS TO START THE PERIOD. A COLD FRONT WILL
GRADUALLY MOVE INTO AR OVER THE NEXT 12 HRS...BRING OVERALL MVFR
CEILINGS WITH ISOLATED IFR CEILINGS WITH SHOWERS AND THUNDERSTORMS.
THE STORMS WILL REACH NW AR AREAS AROUND 01Z TO 03Z...CENTRAL AREAS
AROUND 04Z TO 08Z...THEN SOUTHERN AREAS 08Z TO 13Z. ISOLATED STRONG
TO SEVERE STORMS WILL BE POSSIBLE. ELEVATED SURFACE SOUTHWEST WINDS
10 TO 20 MPH AND GUSTY AHEAD OF THE COLD FRONT...THEN NORTHWEST TO
NORTH WINDS 10 TO 15 MPH BEHIND THE FRONT. WIND SHEAR EXPECTED ALONG
THE FRONT. (59)

&&
.PREV DISCUSSION... /ISSUED 250 PM CST THU FEB 26 2009/

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SURFACE ANALYSIS INDICATES COLD FRONT OVER CENTRAL OKLAHOMA.
GRADIENT BETWEEN THE FRONT AND HIGH PRESSURE OVER THE SOUTHEAST
CONUS HAS ALLOWED FOR GUSTY WINDS OVER THE ENTIRE AREA...WITH SOME
GUSTS APPROACHING 40 MPH. WARMUP HAS BEEN WELL INTO THE 70S IN
ARKANSAS OUT AHEAD OF THE FRONT. THE ONLY THING SAVING US FROM
HIGHER TEMPS HAS BEEN THE THICK CLOUD COVER.

ANALYSIS OF MORNING UPPER AIR DATA REVEALS A VERY STRONG CAPPING
INVERSION. THIS HAS KEPT CONVECTION FROM GETTING STARTED OUT AHEAD
OF THE FRONT...EVEN WITH CLEARING AREAS AND TEMPERATURES NEAR 90
DEGREES IN SOUTHERN OKLAHOMA.

GRADUAL DESTABILIZATION EXPECTED TO OCCUR THIS EVENING AS UPPER
LEVEL IMPULSES MOVE THROUGH IN THE UPPER FLOW AND INTERACT WITH
THE FRONT...AND LOW LEVEL JET DYNAMICS KICK IN. SHOWERS/STORMS
WILL DEVELOP ALONG THE FRONT...AS IT MOVES INTO THE MID SOUTH
REGION. MODELS SHOWING THE FRONT MOVING INTO THE FORECAST AREA
SOME TIME BETWEEN 03 AND 06Z.

SEVERE STORMS COULD OCCUR...WITH HAIL AND WIND BEING THE PRIMARY
THREATS. FRONT WILL HANG UP NEAR SOUTHERN ARKANSAS BY FRIDAY
MORNING...A CONSEQUENCE OF NEARLY PARALLEL UPPER FLOW. SEVERAL WAVES
WILL MOVE ALONG THE FRONT...INTERACTING WITH IT AND CONTINUING THE
CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS A POSSIBILITY ON
FRIDAY. THIS WOULD LIKELY BE ALONG AND NORTH OF THE FRONT
/ELEVATED HAILERS/. WITH THIS SETUP...LOCALLY HEAVY RAIN IS NOT
OUT OF THE QUESTION...WITH SOME ONE TO TWO INCH AMOUNTS POSSIBLE.

LOW PRESSURE DEVELOPING ALONG THE FRONT...ALONG WITH A DEEPENING
UPPER LOW MOVING DOWN FROM THE NORTHERN PLAINS WILL PUSH THE FRONT
OUT OF THE AREA FRIDAY NIGHT AND SATURDAY. HOWEVER...MOISTURE
ASSOCIATED WITH THE UPPER LOW WILL REMAIN OVER THE AREA...AND
DEEPENING COLD AIR COLUMN WILL ALLOW FOR A RAIN/SNOW MIX ACROSS
THE NORTH DURING THIS PERIOD. ANY SNOW WILL BE LIGHT AND LITTLE
IF ANY ACCUMULATIONS ARE EXPECTED.

UPPER LOW WILL DIVE SOUTHEAST AND OUT OF THE AREA LATE SATURDAY
INTO SUNDAY...WITH COLDER AIR FOLLOWING THE SYSTEM. PERIOD WILL
END WITH BELOW NORMAL TEMPERATURES AND DRY WEATHER.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
HIGH PRESSURE WILL BE OVER THE REGION TO BEGIN THE LONG
TERM...BRINGING DRY WEATHER AND MILD CONDITIONS. NORTHWEST FLOW
ALOFT WILL BRING WEAK DISTURBANCES THROUGH THE FLOW...BUT WILL ONLY
NOTICE AN INCREASE IN CLOUD COVER. A WARM FRONT WILL MOVE THROUGH
THE STATE ON THURSDAY...BUT WITH LIMITED MOISTURE...HAVE NOT
INCLUDED ANY POPS AT THIS TIME.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     44  52  35  42 /  50  40  30  40
CAMDEN AR         60  61  42  53 /  70  80  60  20
HARRISON AR       38  51  30  37 /  50  20  30  30
HOT SPRINGS AR    55  58  39  51 /  70  70  50  20
LITTLE ROCK   AR  54  56  39  47 /  70  70  50  30
MONTICELLO AR     60  63  43  46 /  80  80  70  20
MOUNT IDA AR      55  57  37  49 /  70  60  50  10
MOUNTAIN HOME AR  38  51  34  38 /  50  30  30  40
NEWPORT AR        45  53  35  42 /  50  40  40  40
PINE BLUFF AR     56  60  42  47 /  80  80  60  20
RUSSELLVILLE AR   49  56  39  48 /  60  40  30  20
SEARCY AR         52  55  41  44 /  60  60  40  30
STUTTGART AR      54  57  40  44 /  80  80  60  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.
&&

SHORT TERM...57 / LONG TERM...58
Hazardous weather outlook, Feb 26, 5:45 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
545 PM CST THU FEB 26 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
545 PM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE
AREA TONIGHT. A STORM SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS...
AND SAG A COLD FRONT INTO ARKANSAS THURSDAY EVENING AND INTO THE
OVERNIGHT HOURS. WITH INCREASED MOISTURE AND INSTABILITY...SHOWERS
AND THUNDERSTORMS WILL DEVELOP. ISOLATED STRONG TO SEVERE STORMS
WILL BE POSSIBLE AHEAD AND ALONG THE COLD FRONT. THE MAIN RISK WILL
BE DAMAGING WINDS AND LARGE HAIL. THE TORNADO RISK IS LOW AT THIS
TIME BUT AN ISOLATED ONE WILL BE POSSIBLE. WINDS WILL ALSO BE
ELEVATED ACROSS THE ENTIRE AREA. ISOLATED AREAS OF HEAVY RAIN WILL
ALSO BE A CONCERN LATE TONIGHT IN THE CENTRAL AND SOUTHERN SECTIONS
OF ARKANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE FRONT SLOWLY MOVES SOUTH...THE SEVERE THREAT WILL MOVE INTO
THE SOUTH PART OF THE STATE FOR FRIDAY. HEAVY RAIN WILL ALSO BE
POSSIBLE IN THE CENTRAL AND SOUTH SECTIONS EARLY FRIDAY. A COUPLE OF
LIMITING FACTORS WILL BE THE TIME OF DAY THE FRONT WILL MOVE
THROUGH...AND THE STRONGEST DYNAMICS WILL BE NORTH OF ARKANSAS.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY FRIDAY. MAINLY DRY AND
COOLER AIR IS EXPECTED OVER THE WEEKEND...AS HIGH PRESSURE WILL MOVE
INTO THE AREA. THESE CONDITIONS WILL CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/59

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
February 26, 7:55 PM CST
Where
Logan County, Booneville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.130, -93.930

Hail, Johnson

When
February 26, 8:15 PM CST
Where
Johnson County, Clarksville
Measured
0.75 in hail
Reported by
Public
Coordinates
35.470, -93.470

Hail, Johnson

When
February 26, 8:20 PM CST
Where
Johnson County, 2 mi S of Clarksville
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.441, -93.470

Hail, Logan

When
February 26, 8:30 PM CST
Where
Logan County, 5 mi S of Booneville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.058, -93.930

Hail, Yell

When
February 26, 9:00 PM CST
Where
Yell County, Briggsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.930, -93.480

Hail, Pope

When
February 26, 9:15 PM CST
Where
Pope County, Atkins
Measured
0.75 in hail
Reported by
Public
Coordinates
35.230, -92.920

Hail, Conway

When
February 26, 9:25 PM CST
Where
Conway County, Hattieville
Measured
0.88 in hail
Reported by
Public
Coordinates
35.280, -92.800

Thunderstorm Wind, Faulkner

When
February 26, 10:40 PM CST
Where
Faulkner County, 1 mi N of Cato
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
34.944, -92.270

A few trees were downed.

Hail, Saline

When
February 26, 10:45 PM CST
Where
Saline County, Salem
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.630, -92.570

Hail, Saline

When
February 26, 10:50 PM CST
Where
Saline County, Bryant
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.600, -92.480

Hail, Saline

When
February 26, 10:53 PM CST
Where
Saline County, Collegeville
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.630, -92.470

Hail, Saline

When
February 26, 10:55 PM CST
Where
Saline County, 1.25 mi NNE of Vimy Ridge
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
34.615, -92.408

Hail, Pulaski

When
February 26, 11:08 PM CST
Where
Pulaski County, 5 mi SW of Little Rock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.679, -92.342

Hail, Lonoke

When
February 26, 11:57 PM CST
Where
Lonoke County, Blakemore
Measured
1.75 in hail
Reported by
Public
Coordinates
34.600, -91.900

Hail, Cleveland

When
February 27, 8:20 AM CST
Where
Cleveland County, New Edinburg
Measured
0.88 in hail
Reported by
Post Office
Coordinates
33.750, -92.250

Hail, Drew

When
February 27, 11:53 AM CST
Where
Drew County, 3 mi N of Jerome
Measured
1 in hail
Reported by
Public
Coordinates
33.443, -91.470

Hail, Cleveland

When
February 27, 11:55 AM CST
Where
Cleveland County, Rison
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.950, -92.180

Hail, Drew

When
February 27, 12:10 PM CST
Where
Drew County, Tillar
Measured
1 in hail
Reported by
Public
Coordinates
33.700, -91.450

Hail, Cleveland

When
February 27, 12:15 PM CST
Where
Cleveland County, Kingsland
Measured
1.75 in hail
Reported by
Public
Coordinates
33.850, -92.300

Hail, Lincoln

When
February 27, 12:45 PM CST
Where
Lincoln County, Star City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.950, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152412, 152413, 152414, 152415, 152416, 152417, 152418, 152431, 152419, 152420, 152421, 152422, 152423, 152424, 152425, 152426, 152427, 152428, 152429, 152430.